Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 93, NWS Dodge City, KS

May 28, 2024Finney County, Gray County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2024, 8:20 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2024, 8:20 PM CDT (01:20 UTC)
Expired
May 28, 2024, 9:00 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Finney County, KS, Gray County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

977 
WUUS53 KDDC 290120
SVRDDC
KSC055-069-081-290200-
/O.NEW.KDDC.SV.W.0093.240529T0120Z-240529T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
820 PM CDT Tue May 28 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Finney County in southwestern Kansas...
  Northwestern Gray County in southwestern Kansas...
  North central Haskell County in southwestern Kansas...

* Until 900 PM CDT.

* At 819 PM CDT, a severe thunderstorm was located 8 miles west of
  Plymell, moving northeast at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Plymell around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3779 10109 3783 10109 3783 10110 3784 10110
      3811 10090 3803 10067 3781 10054 3760 10093
TIME...MOT...LOC 0119Z 228DEG 21KT 3776 10102 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JJOHNSON
2 follow-up statements
385 
WWUS53 KDDC 290134
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
834 PM CDT Tue May 28 2024

KSC055-069-081-290200-
/O.CON.KDDC.SV.W.0093.000000T0000Z-240529T0200Z/
Finney KS-Gray KS-Haskell KS-
834 PM CDT Tue May 28 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN FINNEY...NORTHWESTERN GRAY AND NORTH CENTRAL HASKELL
COUNTIES...

At 834 PM CDT, a severe thunderstorm was located near Plymell, moving
northeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Plymell around 840 PM CDT.

Other locations in the path of this severe thunderstorm include
Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3779 10109 3783 10109 3783 10110 3784 10110
      3811 10090 3803 10067 3781 10054 3760 10093
TIME...MOT...LOC 0134Z 228DEG 21KT 3782 10094 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JJOHNSON
862 
WWUS53 KDDC 290150
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
850 PM CDT Tue May 28 2024

KSC055-069-081-290200-
/O.EXP.KDDC.SV.W.0093.000000T0000Z-240529T0200Z/
Finney KS-Gray KS-Haskell KS-
850 PM CDT Tue May 28 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FINNEY...
NORTHWESTERN GRAY AND NORTH CENTRAL HASKELL COUNTIES WILL EXPIRE AT
900 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

&&

LAT...LON 3779 10109 3783 10109 3783 10110 3784 10110
      3811 10090 3803 10067 3781 10054 3760 10093
TIME...MOT...LOC 0150Z 228DEG 21KT 3788 10086 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:33 PM CDT, 2 hours 47 minutes earlier. Its key messages:

  • More showers and storms tonight
  • More showers and storms tomorrow
  • Relatively wet for rest of period
Area forecast discussion, May 28, 5:33 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
533 PM CDT Tue May 28 2024

.KEY MESSAGES...

- More showers and storms tonight

- More showers and storms tomorrow

- Relatively wet for rest of period

&&

.UPDATE...
Issued at 520 PM CDT Tue May 28 2024

Updated the short term grids to substantially raise the pops in
the west up as the HRRR has maintained the overall best
convective trends so far...and appears poised to continue the
trend with Colorado supercells congealing into more large
clusters and a line between about 00z (7 pm and late evening
from the KS/CO state line, and weakening in the less favorable
lapse rate environment east of the highway 83 corridor towards
midnight. The most favorable severe weather parameters are
focused in the far two western columns of counties, namely the
LHP (large hail parameter), boundary layer moisture and and
uncapped surface based cape area. Severe Thunderstorm Watch for
the western 6 counties remains in effect through 10 pm CDT/9 PM
MDT.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 222 PM CDT Tue May 28 2024

A complex of showers and thunderstorms will develop across the greater
region this afternoon and evening. Activity will be scattered in
nature with a hit or miss variety of activity. Rain amounts will
be widely variable with amounts between none and one inch. There
is about 30-40 kt of bulk shear, which could lead to strong to low
end severe storm activity with hail and wind being the main threats.
The main focus on this activity will be relegated to the W and SW
zones where CAPE and bulk shear is maximized. Otherwise, seasonal
lows are expected tonight with values in the upper 50s to lower 60s.
For tomorrow, PWATS will continue to remain above normal with plenty
of moisture in the lower atmosphere. As such, expect another diurnal
round of showers and thunderstorms moving out of Colorado and across
western Kansas. Some marginally severe activity with this second
round cannot be ruled out. Highs tomorrow will actually be quite
pleasant with values within a few degrees of 80F.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 222 PM CDT Tue May 28 2024

The continue summer-like pattern continue through much of the business
week. This will favor seasonably warm temperatures and daily MCS
shower and thunderstorm activity. Will have to watch out for isolated
strong to severe activity each day as plenty of CAPE and marginal
bulk shear will be present for isolated bouts of strong to severe
activity. Hail and wind would be the main threats along with some
heavy rainfall. This activity will continue to remain of the hit
or miss variety, so nailing down specific rainfall amounts is an
exercise in futility. Will have to watch out though for those areas
that are lucky enough to see storms for heavy rainfall through the
next several days. Highs and lows will be relatively close to seasonal
normals with perhaps trending to slightly above normal as we finish
the business week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 532 PM CDT Tue May 28 2024

Scattered supercells in southeast Colorado are posied to enter
sw Kansas after 00 UTC, perhaps bringing severe weather with up
to 2 inch hail and 60-70 mph wind gusts initially, before
weakening as the storms reach the GCK-LBL corridor in the mid
to late evening (03-06Z). A severe risk can’t be ruled out at
GCK or LBL, but heavy rain/reduced vsby/gusty outflow winds are
the heavier bet. The rain cooled boundary layer may then add to
stratus development overnight at least in the MVFR category,
developing after about 9z.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Russell
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, May 28, 3:01 AM CDT, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
301 AM CDT Tue May 28 2024

KSZ030-031-043>046-061>066-074>081-084>090-290815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
301 AM CDT Tue May 28 2024 /201 AM MDT Tue May 28 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A slight risk of severe storms will be possible across far
southwestern Kansas with a marginal risk across most of the
remainder of the forecast area. The strongest storms will be
capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible each day with the best
chance Thursday night into Friday then confined to central Kansas
thereafter. It is too early to tell if any of these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across far southwestern Kansas.

In the hours before

Local storm report, May 28, 7:42 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
742 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             13 W Richfield          37.27N 102.03W
05/28/2024  E0.88 Inch       Morton             KS   Public

            Dimes to Nickel size hail was reported.

&&

MR
Local storm report, May 28, 7:47 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
747 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Hail             3 ESE Ulysses           37.56N 101.30W
05/28/2024  E1.00 Inch       Grant              KS   Trained Spotter

            Dimes to nickels mostly, with a few Quarter
            size hailstones were reported.

&&

MR
Special weather statement, May 28, 7:56 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
756 PM CDT Tue May 28 2024

KSZ074>076-085-086-290130-
Seward KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-
756 PM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT SEWARD...SOUTHERN GRANT...
STEVENS...SOUTHEASTERN STANTON AND SOUTHWESTERN HASKELL COUNTIES
THROUGH 830 PM CDT...

At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Moscow to near Woods to
near Tyrone. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Moscow and Woods around 800 PM CDT.
  Liberal around 805 PM CDT.
  Cave around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

&&

LAT...LON 3720 10144 3747 10160 3747 10080 3701 10076
      3700 10121 3700 10143
TIME...MOT...LOC 0055Z 259DEG 23KT 3739 10137 3722 10119 3701 10112

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, May 28, 8:01 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
801 PM CDT Tue May 28 2024

KSZ062>064-077-078-290130-
Gray KS-Finney KS-Hodgeman KS-Kearny KS-Ford KS-
801 PM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FORD...EAST CENTRAL
KEARNY...FINNEY...SOUTHWESTERN HODGEMAN AND NORTHERN GRAY COUNTIES
THROUGH 830 PM CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holcomb to near Howell. Movement was
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Garden City, Cimarron, Holcomb, Pierceville, Ingalls, Charleston,
  and Howell around 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

&&

LAT...LON 3825 10109 3782 9979 3763 10021 3795 10123
TIME...MOT...LOC 0100Z 241DEG 11KT 3799 10094 3777 10021

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JJOHNSON
Local storm report, May 28, 8:12 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
812 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Hail             10 NNE Hickok           37.70N 101.15W
05/28/2024  E1.25 Inch       Grant              KS   Public

            Quarters to Half Dollar size hail was
            reported.

&&

MR
Special weather statement, May 28, 8:14 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
814 PM CDT Tue May 28 2024

KSZ061>063-075-290200-
Finney KS-Kearny KS-Hamilton KS-Grant KS-
814 PM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT HAMILTON...KEARNY...WEST CENTRAL
FINNEY AND NORTH CENTRAL GRANT COUNTIES THROUGH 900 PM CDT/800 PM
MDT/...

At 814 PM CDT/714 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Syracuse to Kendall to
9 miles north of Ulysses. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Lakin around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

&&

LAT...LON 3826 10204 3826 10113 3787 10098 3766 10137
      3788 10156 3794 10204
TIME...MOT...LOC 0114Z 202DEG 30KT 3800 10185 3794 10153 3772 10136

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:14 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens46 min
May 28, 7:53 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny52 min
May 28, 7:56 PM CDTSpecial Weather StatementDDCSeward, Stevens34 min
May 28, 8:01 PM CDTSpecial Weather StatementDDCFinney, Gray29 min
May 28, 8:14 PM CDTSpecial Weather StatementDDCHamilton, Kearny46 min
May 28, 8:46 PM CDTSpecial Weather StatementDDCHaskell, Seward29 min
May 28, 8:59 PM CDTSpecial Weather StatementDDCKearny31 min
May 28, 9:28 PM CDTSpecial Weather StatementDDCKearny32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.